Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Nashville, TN

May 12, 2016Lewis County, Perry County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 12, 2016, 12:12 PM CDT for Lewis County, Perry County, Wayne County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2016, 12:12 PM CDT (17:12 UTC)
Expired
May 12, 2016, 12:45 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lewis County, TN, Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 152 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS54 KOHX 121712
SVROHX
TNC101-135-181-121745-
/O.NEW.KOHX.SV.W.0057.160512T1712Z-160512T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1212 PM CDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PERRY COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN WAYNE COUNTY IN MIDDLE TENNESSEE...
  WEST CENTRAL LEWIS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1245 PM CDT

* AT 1211 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  NORTHWEST OF WAYNESBORO...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LINDEN AND FLATWOODS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3548 8802 3548 8799 3550 8798 3552 8798
      3569 8778 3550 8760 3534 8794 3539 8798
      3540 8797 3541 8797 3542 8801 3546 8804
TIME...MOT...LOC 1711Z 230DEG 31KT 3545 8790 

HAIL...1.00IN
WIND...60MPH
 
$$

AL
2 follow-up statements
778 
WWUS54 KOHX 121725
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1225 PM CDT THU MAY 12 2016

TNC101-135-181-121745-
/O.CON.KOHX.SV.W.0057.000000T0000Z-160512T1745Z/
PERRY TN-WAYNE TN-LEWIS TN-
1225 PM CDT THU MAY 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN PERRY...NORTH CENTRAL WAYNE AND WEST CENTRAL LEWIS
COUNTIES...

AT 1225 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
LINDEN...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LINDEN AND FLATWOODS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3540 8782 3553 8794 3564 8784 3569 8778
      3550 8760
TIME...MOT...LOC 1725Z 234DEG 24KT 3550 8781 

HAIL...1.00IN
WIND...60MPH
 
$$

AL
611 
WWUS54 KOHX 121742
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1242 PM CDT THU MAY 12 2016

TNC101-135-181-121751-
/O.EXP.KOHX.SV.W.0057.000000T0000Z-160512T1745Z/
PERRY TN-WAYNE TN-LEWIS TN-
1242 PM CDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY...NORTH
CENTRAL WAYNE AND WEST CENTRAL LEWIS COUNTIES WILL EXPIRE AT 1245 PM
CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3540 8782 3553 8794 3564 8784 3569 8778
      3550 8760
TIME...MOT...LOC 1741Z 230DEG 31KT 3550 8781 

$$

AL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:21 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 12, 10:21 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1021 AM CDT THU MAY 12 2016

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Have updated the suite of forecast products to reflect current
regional radar mosiac trends along with the consensus of short
range model solutions for today, thus pushing back the chance of
numerous shwrs and tstms to mainly the afternoon hours, spreading
west to east as the afternoon hours progress, with best heavy
rainfall potential during the afternoon hours also, as sfc front
begins to push into mid state. Updated hrly temp, dewpoint, sky
condition, and wind speed/direction grids also. Remainder of
forecast continues to be on track.

&&

.AVIATION...
12Z TAF DISCUSSION.

Vfr conditions expected this morning at BNA/CKV with brief Mvfr
conditions at CSV early in the TAF period. Expect scattered -shra
to develop this morning with widespread -shra/-tsra this afternoon
into early evening at all airports with occasional Mvfr
conditions. Light and variable winds this morning will veer to SW
then W and NW with fropa this evening.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight FOR Cheatham-Clay-
Cumberland-Davidson-De Kalb-Fentress-Jackson-Macon-Montgomery-
Overton-Pickett-Putnam-Robertson-Smith-Sumner-Trousdale-White-
Wilson.

&&

DISCUSSION......21
AVIATION........31
Hazardous weather outlook, May 12, 10:11 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1011 AM CDT THU MAY 12 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-131000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1011 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHERN MIDDLE TENNESSEE
GENERALLY ALONG AND NORTH OF I-40 THROUGH THE EVENING HOURS.

ANOTHER ROUND OF NUMEROUS SHOWERS AND THUNDERSTORMS IS EXPECTED
ACROSS THE AREA TODAY...WITH 1 TO 2 INCHES OF RAIN AND SOME
LOCALLY HIGHER AMOUNTS POSSIBLE. DUE TO THE HEAVY RAINFALL
YESTERDAY...SOME AREAS IN THE WATCH COULD QUICKLY SEE ADDITIONAL
FLASH FLOODING.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS
THE VAST MAJORITY OF MIDDLE TENNESSEE...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. WITH ANY SEVERE THUNDERSTORMS
THAT DO DEVELOP...DAMAGING WINDS WILL BE THE MAIN
CONCERN...ALTHOUGH LARGE HAIL CAN NOT TOTALLY BE RULED OUT EITHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME STRONG THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY OF NEXT WORK WEEK...ALTHOUGH THIS REMAINS VERY
UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH
STRUCTURAL DAMAGE
TREES OR POWER LINE DOWN

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:52 PM CDTSpecial Weather StatementOHXDavidson, Macon, Robertson, Sumner83 min
May 12, 2:08 AM CDTFlash Flood WatchOHXCheatham, Clay, Cumberland, Davidson, DeKalb, Fentress and 12 more17 hr
May 12, 12:23 PM CDTSpecial Weather StatementOHXStewart37 min
May 12, 12:28 PM CDTSpecial Weather StatementOHXHouston, Humphreys47 min
May 12, 12:47 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Stewart28 min
May 12, 12:54 PM CDTSpecial Weather StatementOHXWilliamson51 min
May 12, 1:04 PM CDTSpecial Weather StatementOHXCheatham26 min
May 12, 1:11 PM CDTSpecial Weather StatementOHXDickson34 min
May 12, 1:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson32 min
May 12, 1:16 PM CDTSpecial Weather StatementOHXDickson, Houston, Stewart29 min
May 12, 1:28 PM CDTSpecial Weather StatementOHXRobertson32 min
May 12, 1:39 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson51 min
May 12, 1:42 PM CDTSpecial Weather StatementOHXCheatham33 min
May 12, 2:05 PM CDTSpecial Weather StatementOHXSumner, Trousdale40 min
May 12, 2:18 PM CDTSpecial Weather StatementOHXSmith, Wilson42 min
May 12, 2:22 PM CDTSpecial Weather StatementOHXTrousdale38 min
May 12, 2:26 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson34 min
May 12, 2:29 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale, Wilson31 min
May 12, 2:47 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith28 min
May 12, 2:49 PM CDTSevere Thunderstorm WarningOHXMacon26 min
May 12, 3:11 PM CDTSpecial Weather StatementOHXGrundy34 min
May 12, 3:16 PM CDTSpecial Weather StatementOHXClay44 min
May 12, 3:29 PM CDTSpecial Weather StatementOHXPickett46 min
May 12, 4:18 PM CDTSpecial Weather StatementOHXGiles42 min
May 12, 5:08 PM CDTSpecial Weather StatementOHXGiles52 min
May 12, 5:42 PM CDTSpecial Weather StatementOHXBedford48 min
May 12, 6:05 PM CDTSpecial Weather StatementOHXCoffee40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.